Tardive dyskinesia causes a person to repeat the same movement over and over without being able to stop. This problem is caused by taking neuroleptic or antipsychotic medicines—used for mental health, nerve, and stomach problems—over a long period of time.
Symptoms are usually mild. The most common ones include sticking out the tongue, smacking the lips, or grimacing. These symptoms often go away after the medicines are reduced or changed.
Tardive dyskinesia is more common in adults who have been on higher doses of these medicines for a longer time. But this problem can develop in anyone taking these medicines.
Current as of: July 26, 2016
Author: Healthwise Staff
Medical Review: Sarah Marshall, MD - Family Medicine & Lisa S. Weinstock, MD - Psychiatry
To learn more about Healthwise, visit Healthwise.org.
© 1995-2017 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Donations to UW Health are managed by the University of Wisconsin Foundation, a publicly supported charitable organization under 501(c)(3) of the Internal Revenue Code.